Alert archive / Mississippi / Freeze Warnings in 2018
Freeze Warning 4, NWS Jackson, MS
NWS Jackson, MS issued this freeze warning at Mar 14, 2018, 2:07 PM CDT for 17 counties in Mississippi. It took effect at Mar 15, 2018, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2018, 2:07 PM CDT (19:07 UTC)
- In effect from
- Mar 15, 2018, 1:00 AM CDT
- Expired
- Mar 15, 2018, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Jackson, MS
Counties Attala County, MS, Choctaw County, MS, Clarke County, MS, Clay County, MS, Jasper County, MS, Jones County, MS, Kemper County, MS, Lauderdale County, MS, Leake County, MS, Lowndes County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Scott County, MS, Smith County, MS, Winston County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 102 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
391 WWUS74 KJAN 141907 NPWJAN URGENT - WEATHER MESSAGE National Weather Service Jackson MS 207 PM CDT Wed Mar 14 2018 MSZ029-065-074-142015- /O.CAN.KJAN.FZ.A.0003.180315T0600Z-180315T1300Z/ Webster-Covington-Forrest- Including the cities of Eupora, Maben, Mathiston, Collins, Mount Olive, and Hattiesburg 207 PM CDT Wed Mar 14 2018 ...FREEZE WATCH IS CANCELLED... The National Weather Service in Jackson has cancelled the Freeze Watch. Though patchy frost will develop, temperatures overnight should remain above freezing. $$ MSZ030>033-037>039-044>046-050>052-056>058-066-150315- /O.UPG.KJAN.FZ.A.0003.180315T0600Z-180315T1300Z/ /O.NEW.KJAN.FZ.W.0004.180315T0600Z-180315T1300Z/ Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Leake- Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-Jones- Including the cities of West Point, Columbus, Ackerman, Weir, Starkville, Kosciusko, Louisville, Macon, Brooksville, Carthage, Philadelphia, Pearl River, De Kalb, Scooba, Forest, Morton, Newton, Union, Decatur, Conehatta, Meridian, Taylorsville, Raleigh, Bay Springs, Heidelberg, Quitman, Stonewall, Shubuta, and Laurel 207 PM CDT Wed Mar 14 2018 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY... The National Weather Service in Jackson has issued a Freeze Warning, which is in effect from 1 AM to 8 AM CDT Thursday. The Freeze Watch is no longer in effect. * TEMPERATURE...Between 29 and 32 degrees late tonight into early Thursday morning. * IMPACTS...Freezing temperatures will damage or kill crops and other sensitive vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
2 follow-up statements
190 WWUS74 KJAN 150200 AAA NPWJAN URGENT - WEATHER MESSAGE...UPDATED National Weather Service Jackson MS 900 PM CDT Wed Mar 14 2018 ...FREEZE WARNING REMAINS IN EFFECT TONIGHT FOR EAST CENTRAL MISSISSIPPI... MSZ030>033-037>039-044>046-050>052-056>058-066-151000- /O.CON.KJAN.FZ.W.0004.180315T0600Z-180315T1300Z/ Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Leake- Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-Jones- Including the cities of West Point, Columbus, Ackerman, Weir, Starkville, Kosciusko, Louisville, Macon, Brooksville, Carthage, Philadelphia, Pearl River, De Kalb, Scooba, Forest, Morton, Newton, Union, Decatur, Conehatta, Meridian, Taylorsville, Raleigh, Bay Springs, Heidelberg, Quitman, Stonewall, Shubuta, and Laurel 900 PM CDT Wed Mar 14 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY... * TEMPERATURE...Between 29 and 32 degrees late tonight into early Thursday morning. * IMPACTS...Freezing temperatures will damage or kill crops and other sensitive vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ 23
760 WWUS74 KJAN 150952 NPWJAN URGENT - WEATHER MESSAGE National Weather Service Jackson MS 452 AM CDT Thu Mar 15 2018 ...FREEZE WARNING REMAINS IN EFFECT EARLY THIS MORNING FOR EAST CENTRAL MISSISSIPPI... MSZ030>033-037>039-044>046-050>052-056>058-066-151300- /O.CON.KJAN.FZ.W.0004.000000T0000Z-180315T1300Z/ Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Leake- Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-Jones- Including the cities of West Point, Columbus, Ackerman, Weir, Starkville, Kosciusko, Louisville, Macon, Brooksville, Carthage, Philadelphia, Pearl River, De Kalb, Scooba, Forest, Morton, Newton, Union, Decatur, Conehatta, Meridian, Taylorsville, Raleigh, Bay Springs, Heidelberg, Quitman, Stonewall, Shubuta, and Laurel 452 AM CDT Thu Mar 15 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * TEMPERATURE...Between 28 and 32 degrees until shortly after sunrise. * IMPACTS...Freezing temperatures will damage or kill crops and other sensitive vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this freeze warning went out at Mar 14, 12:25 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 14, 12:25 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1225 PM CDT Wed Mar 14 2018
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion: VFR conditions will prevail through the
period./26/
&&
.DISCUSSION...
Today through tonight: The cold eastern CONUS trough will
continue to influence ArkLaMiss weather in the short term. Surface
high pressure will become centered over the forecast area late
this afternoon and then move southeast of the area as we go
through tonight. Full sun today will allow high temperatures to
reach the upper 50s to lower 60s (still ~ 5 to 10 F below climatic
normal), but clear skies and light wind tonight will make for
optimal cooling mainly along/east of the I-55 corridor where some
threat for freeze/frost will exist again. Locations farther west
should observe increased wind/mixing on the back side of the
departing surface high, and so the risk for frost is considerably
lower there. Have maintained the freeze watch configuration for
late tonight over eastern MS, but have trimmed some of the limited
threat area west of I-55 to reflect what may be a tighter
temperature gradient. /EC/
Thursday: The surface ridge will begin to shift east of the area as
shortwave upper ridging builds in. With weak return flow and strong
insolation, temps will return to near or slightly above normal. It
will also be considerably milder Thursday night, with clouds
beginning to increase in the west overnight. The coolest conditions
will be in the eastern quadrant of the forecast area where the
least cloud cover is expected and the remaining vestiges of
influence from the departing high will provide lighter winds.
Friday and Saturday: A mid-level shortwave will strengthen as it
emerges into the central Plains, temporarily deepening a surface
cyclone over the same area. A band of showers and thunderstorms will
develop across the lower Mississippi Valley in association with this
feature, well ahead of a cold front situated back over the
ArkLaTex. Showers may emerge across the Delta by early Friday
morning, with greater rain (and storm) chances into the daytime
hours spreading across the remainder of the area. Guidance
consensus shows greatest QPF in the morning/early afternoon with
the initial "wave" of increased isentropic ascent, though airmass
recovery will still be ongoing during this period with lingering
stable air at the surface. Later in the afternoon and through the
night, activity looks to be more isolated to scattered with less
of a forcing mechanism for widespread development. SPC continues
to highlight the NW portion of the area for a slight risk for
severe storms. From a parameters perspective, sufficient
instability and deep layer shear are progged for severe
thunderstorms. However, from a bigger picture/synoptic
perspective, there are many question marks, including the lack of
strong forcing (nil to weak mid-level height falls, no surface
frontal passage), limited window of moisture recovery ahead of
the system, and a weakening surface low. Bottom line, severe
storms aren't out of the question, but at this point a widespread
threat seems quite unlikely.
Both the shortwave and surface low will weaken as they shift
further east Friday night into Saturday. As our region remains in
the warm sector with a surface front nudging southward into South
AR/North MS, isolated to scattered showers and storms will remain
possible through Saturday.
Sunday and Monday: A perhaps more impressive storm system will
take shape Sunday into Monday as a potent midlevel shortwave
tracks from the lower Plains toward the Midwest and a surface low
is forecast to deepen as it tracks ENEward into the mid
Mississippi Valley. This system looks more likely to bring a cold
front through the area early next week. And with the warm sector
having been in place for multiple days, moisture return will be
less of a concern ahead of this system. There is currently good
model agreement for more pronounced mid-level height falls/upper
forcing. Thus, chances for showers and thunderstorms will again
increase Sunday into Monday. SPC has yet to hop on board with
outlooking this system, but if model trends continue we will need
to highlight severe weather potential for this time frame in
later forecasts.
Tuesday: Behind the front, high pressure will build in across the
region with a temporary reprieve from rain chances. However, an
active weather pattern looks to continue beyond the 7 day period.
/DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 61 36 72 50 / 0 0 0 23
Meridian 60 33 72 46 / 0 0 0 5
Vicksburg 61 36 71 52 / 0 0 0 36
Hattiesburg 64 35 72 47 / 0 0 0 8
Natchez 63 39 72 53 / 0 0 0 40
Greenville 57 37 68 51 / 0 0 0 34
Greenwood 56 38 70 50 / 0 0 0 19
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Freeze Watch from late tonight through Thursday morning for
MSZ029>033-037>039-044>046-050>052-056>058-065-066-074.
LA...None.
AR...None.
&&Hazardous weather outlook, Mar 14, 2:04 PM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 204 PM CDT Wed Mar 14 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036- 040>042-047-060-151915- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-Holmes- Issaquena-Sharkey-Yazoo-Warren-Adams- 204 PM CDT Wed Mar 14 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday Severe thunderstorms capable of producing damaging wind gusts and large hail are possible for portions of the ArkLaMiss Delta Friday afternoon and evening. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday through Friday night. MSZ031>033-037>039-044>046-050>052-057-058-066-151915- Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Leake-Neshoba- Kemper-Scott-Newton-Lauderdale-Jasper-Clarke-Jones- 204 PM CDT Wed Mar 14 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, northeast Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Thursday FREEZE AND FROST THREAT...Elevated TIMING...Late tonight through early Thursday morning A frost and freeze are expected late tonight into early Thursday morning as temperatures drop to around 32 degrees. Sensitive vegetation may be damaged if not protected. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday Severe thunderstorms capable of producing damaging wind gusts and large hail are possible for portions of the ArkLaMiss Delta Friday afternoon and evening. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday through Friday night. MSZ028>030-043-048-049-053>056-059-061>065-072>074-151915- Montgomery-Webster-Clay-Madison MS-Hinds-Rankin-Claiborne-Copiah- Simpson-Smith-Jefferson-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Marion-Lamar-Forrest- 204 PM CDT Wed Mar 14 2018 This hazardous weather outlook is for portions of central Mississippi, north central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday FREEZE AND FROST THREAT...Limited TIMING...Late tonight through early Thursday morning Patchy frost will be possible late tonight into early Thursday morning as temperatures drop to the mid 30s. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday Severe thunderstorms capable of producing damaging wind gusts and large hail are possible for portions of the ArkLaMiss Delta Friday afternoon and evening. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday through Friday night. 26 && ...HAZARD LEGEND... *FREEZE AND FROST* Extreme...Hard Freeze (less than or equal to 28 degrees) during the growing season with catastrophic damage to unprotected tender vegetation. Significant...Freeze expected (less than or equal to 32 degrees) for 3 hours or more during the growing season with significant damage to unprotected tender vegetation. Elevated...Frost expected during the growing season with damage to unprotected tender vegetation. This may include temperatures less than 32 degrees for 1-2 hours. Limited...Patchy frost during the growing season with minor damage to unprotected tender vegetation. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss
Nearby
Freeze Warnings in Mississippi, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.